Gwendolyn Harris | BlackDoctor.org
For people living with chronic mental illness, like bipolar disorder or schizophrenia, treatment using antipsychotic medications can not only help them manage day-to-day but can also be life-saving. However, use of antipsychotic medications, especially long term, can potentially lead to developing a rare neurological disorder called tardive dyskinesia (TD).
If you or a loved one is undergoing or considering antipsychotic treatment, here is what you should know about this disorder.
What is tardive dsykinesia?
According to the National Alliance on Mental Illness (NAMI), tardive dsykinesia is, “a movement disorder that may develop months, years and even decades after taking antipsychotic medication.” The condition is estimated to affect 10 to 20 percent of people treated with antipsychotic medications, according to Mental Health America.
Antipsychotic medications block dopamine receptors and as a result decrease the amount of dopamine in the body. Dopamine, a chemical in the brain, is responsible for movement coordination.
Steven Garlow, MD, PhD, explained, “It seems like people with bipolar disorder may be more sensitive to the dyskinetic [abnormal movement] properties of antipsychotic drugs than people with schizophrenia.”
It’s important to note that not everyone treated with antipsychotic medications will develop TD. In fact, research shows that the average risk of developing TD with ongoing treatment is between 30 and 50 percent. However, NAMI lists the following as common risk factors:
- Longer treatment with antipsychotic medications, particularly for people who have taken first generation antipsychotic medications (however, it has also been reported in people who have taken second generation antipsychotic medications)
- Older age of a person receiving these medications, specifically post-menopausal females
- Alcoholism or another substance abuse disorder
- Being female
- Being African American or Asian American